Do Heart Medications Make You Tired? Why, How, and the Effects

Posted July 3, 2020 by Michael Chamberlain - See Editorial Guidelines

It’s common for some medications to make you sleepy or even fatigued at times. You can, of course, expect to feel tired with medications such as sleeping pills. But even heart medications can cause fatigue and make a person feel tired.

This article will give a clear understanding of the question – do heart medications make you tired, along with what the reasons are, and how to combat this fatigue.

First, here’s our quick summary, then we’ll get into more of the details.

Do heart medications make you tired? Yes, heart medications can make you feel tired. Most heart medications reduce blood flow and blood pressure resulting in less energy to stay active. The main reason heart medications often make one feel tired is because they work by decreasing one’s heart rate.

Do Heart Medications Make You Tired?

Do Heart Medications Make You Tired

To help answer this question, we need a basic understanding of the heart and what it does. In general, the heart is the core organ through which blood is pumped to facilitate the performance and proper functioning of all the other organs of the body.

So, in brief, most heart conditions or diseases create high blood pressure or imbalances such as rapid heartbeat or uneven rhythms within the heart. So, all heart medications have elements and characteristics that focus on reducing one’s blood pressure and lowering heart rate.

However, it doesn’t just stop there, when the blood flow and heart rate is reduced, it means other organs of the body receive lower than normal blood flow. Thus, the cells within the organs have reduced energy.

So, this also means that heart medications reduce energy in some cells. And as you might guess, low energy can make you feel tired pretty easily. 

While that’s a simplistic explanation, there was research conducted from the University of California San Diego which backs up these explanations.

The research was conducted on a specific drug – Statins. Statins are a class of drugs prescribed for lowering cholesterol levels in the blood to avoid all potential heart risks, complications, and diseases.

Studies show that on approximation, statins can reduce the risks of heart attack, stroke, and even death from heart disease by 25%-35%.

Under this study, it was found that patients taking Statins experienced lower levels of energy, causing fatigue and tiredness, compared to those who took a placebo. This intensity and level of fatigue and tiredness increased as the dose of statins was increased.

When analyzing these results, it was also found that women tend to have more risk of feeling tired because of statins than men. It found that 4 in 10 women experience fatigue, a feeling of tiredness, and an overall loss of energy, after taking statins.

When focusing on age groups, people between the ages of 70-75 were more likely to experience fatigue and other tiredness because of statins.

The exact reason why this happens is not yet documented or reported. However, for this particular research on statins, it was believed that these medications reduce the amount of energy provided to the cells. This is the reason why people taking statins are believed to feel fatigued and tired often.

Below are some other reasons heart medications may make one feel tired.

Do Heart Medications Make You Tired?

Let’s take a look below at some of the more common reasons why heart medications make you tired.

Reducing Heart Rate

Some heart conditions cause a fast heart rate. Therefore, medications are prescribed to lower the heart rate.

Do Heart Medications Make You Tired

So, what happens when heart rates are reduced is that the blood pumping forward will also be reduced. This can easily cause fatigue, a feeling of tiredness, drowsiness, and lethargy.

This mechanism of lowering heart rate is common when using heart medications, such as beta-blockers.

Low Pressure Inside Blood Vessels 

Some heart conditions increase blood pressure leading to specific heart disease. In this case, the heart medications are aimed at lowering the blood pressure in the blood vessels, so the heart won’t exert a lot of pressure to pump blood throughout the body. 

This will not only slow down the pumping action but will also depress the entire central nervous system, causing a feeling of tiredness due to insufficient energy.

This mechanism of lowering blood pressure inside blood vessels is common among blood pressure medications. 

Stops Muscle Growth

Some heart medications stop the production of satellite cells. Satellite cells are those that give rise to muscle tissues and supports muscle growth. So, when the production of satellite cells is interfered with or reduced by heart medications, muscles then tend to weaken.

This can also cause muscle aches and pains throughout the body. These breakdowns can cause fatigue, making a person feel tired. 

In a worst-case scenario, this breakdown of muscles can release a substance called “myoglobin” within the muscle cells into the blood. Such a release can result in severe kidney damage and even kidney failure.

This mechanism of stopping muscle growth is common among statins.

Insomnia

Irregular, rapid, or pounding heartbeats are some other heart conditions for which heart medications are prescribed for.

Heart medications prescribed for correcting such heart rhythm or heartbeat problems are well known for causing sleeping difficulties.

These medications may also increase the chances of insomnia. So, what happens when a patient doesn’t have a healthy sleep cycle, is they can struggle all night to gain any meaningful sleep, making them feel tired throughout the day.

This is often caused by beta-blockers and other blood pressure medications.

Apart from these, it’s important to state that whether or not heart medications make you feel tired, it’s a common situation that many heart conditions cause fatigue and a feeling of tiredness.

A patient may not feel these effects until diagnosed, and when taking medications these symptoms may become more apparent.

Regular exercise, a program of nutrition and exercise, aerobic exercise, and even a therapeutic ultrasound may help overcome the feeling of tiredness caused by heart medications.

To Close

We hope this has provided you with a good insight into why heart medications can make you tired, along with how.

It’s important to consult a medical practitioner before taking medications of any kind. If you’re feeling tired or fatigued, whether on heart medications or not, ensure you consult relevant medical staff to diagnose and treat any concerns.

We, as much as anyone, understand that affording the medications you need is challenging, and makes managing your health condition even harder.

Prescription Hope is able to provide medications to individuals at the set cost of $50 a month for each medication. We work directly with pharmaceutical manufacturers and utilize their patient assistance programs. Enroll with us now to find out if you’re eligible – and start saving money on your medications!



ENROLL NOW How It Works